Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Convergence of difference schemes with high resolution for conservation laws


Authors: Gui-Qiang Chen and Jian-Guo Liu
Journal: Math. Comp. 66 (1997), 1027-1053
MSC (1991): Primary 65M12; Secondary 35L65
DOI: https://doi.org/10.1090/S0025-5718-97-00859-4
MathSciNet review: 1422786
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We are concerned with the convergence of Lax-Wendroff type schemes with high resolution to the entropy solutions for conservation laws. These schemes include the original Lax-Wendroff scheme proposed by Lax and Wendroff in 1960 and its two step versions-the Richtmyer scheme and the MacCormack scheme. For the convex scalar conservation laws with algebraic growth flux functions, we prove the convergence of these schemes to the weak solutions satisfying appropriate entropy inequalities. The proof is based on detailed $L^{p}$ estimates of the approximate solutions, $H^{-1}$ compactness estimates of the corresponding entropy dissipation measures, and some compensated compactness frameworks. Then these techniques are generalized to study the convergence problem for the nonconvex scalar case and the hyperbolic systems of conservation laws.


References [Enhancements On Off] (What's this?)

  • 1. J.P. Boris and D.L. Book, Flux corrected transport. I. SHASTA, a fluid transport algorithm that works, J. Comp. Phys. 11 (1973), 38-69.
  • 2. G.-Q. Chen, The compensated compactness method and the system of isentropic gas dynamics, MSRI Preprint 00527-91, Berkeley (1990).
  • 3. G.-Q. Chen and Y.-G. Lu, A study on application approaches of the theory of compensated compactness, Chinese Science Bulletin 34 (1989), 15-19. MR 90h:35024
  • 4. F. Coquel and P. Le Floch, Convergence of finite difference schemes for conservation laws in several space variables: the corrected antidiffusive flux approach, Math. Comp. 57 (1991), 169-210. MR 91m:65229
  • 5. R. DiPerna, Convergence of approximate solutions to conservation laws, Arch. Rat. Mech. Anal. 82 (1983), 27-70. MR 84k:35091
  • 6. A. Harten, B. Engquist, S. Osher, and S. Chakravarthy, Uniformly high order accurate non-oscillatory schemes, III, J. Comp. Phys. 71 (1987), 231-303. MR 90a:65199
  • 7. A. Harten, J.M. Hyman, and P.D. Lax, On finite-difference approximations and entropy conditions for shocks, Comm. Pure Appl. Math. 29 (1976), 297-322. MR 54:1640
  • 8. A. Harten, P. D. Lax, and B. van Leer, On upstream differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM Review 25 (1983), 35. MR 85h:65188
  • 9. S. Jin and Z. Xin, The relaxing schemes for systems of conservation laws in arbitrary space dimensions, Preprint (1993).
  • 10. P.D. Lax and C.D. Levermore and S. Venakides, The generation and propagation of oscillations in dispersive IVPs and their limiting behavior, Important developments in soliton theory 1980-1990, T. Fokas and V.E. Zakharov eds, Springer-Verlag, Berlin, 1992. MR 95c:35245
  • 11. P.D. Lax and B. Wendroff, Systems of conservation laws, Comm. Pure Appl. Math. 13 (1960), 217-237. MR 22:11523
  • 12. P.L. Lions and P. Souganidis, Convergence of MUSCL type methods for scalar conservation laws, C. R. Acad. Sci. Paris, Série I 311 (1990), 259-264. MR 91i:65168
  • 13. R.W. MacCormack, The effect of viscosity in hyperbolicity impact cratering, AIAA Paper (1969), 69-354.
  • 14. A. Majda and S. Osher, A systematic approach for correcting nonlinear instability: the Lax-Wendroff scheme for scalar conservation laws, Num. Math. 30 (1978), 429-452. MR 80g:65101
  • 15. A. Majda and S. Osher, Numerical viscosity and the entropy condition, Comm. Pure Appl. Math. 32 (1979), 797-838. MR 80j:65031
  • 16. C.S. Morawetz, An alternative proof of DiPerna's theorem, Comm. Pure Appl. Math. 44 (1991), 1081-1090. MR 92m:35165
  • 17. F. Murat, L'injection du cone positif de $H^{-1}$ dans $W^{-1,q}$ est compacte pour tout $q<2$, J. Math. Pures Appl. 60 (1981), 309-322. MR 83b:46045
  • 18. H. Nessyahu and E. Tadmor, Non-oscillatory central differencing for hyperbolic conservation laws, J. Comp. Phys. 87 (1990), 408-463. MR 91i:65157
  • 19. S. Osher, On convergence of generalized MUSCL schemes, SIAM J. Numer. Anal. 22 (1985), 947-961. MR 87b:65147
  • 20. S. Osher and E. Tadmor, On the convergence of difference approximations to scalar conservation laws, Math. Comp. 50 (1988), 19-51. MR 89m:65086
  • 21. B. Perthame, Second-order Boltzmann schemes for compressible Euler equations in one and two space dimensions, SIAM J. Numer. Anal. 29 (1992), 1-19. MR 92m:76111
  • 22. R.D. Richtmyer and K.W. Morton, Difference Methods for Initial Value Problems, 2nd ed., Wiley-Interscience, New York, 1967. MR 36:3515
  • 23. D. Serre, La compacité par compensation pour les systèmes hyperboliques non linéaires de deux équations à une dimension d'espace, J. Math. Pures Appl. 65 (1986), 423-468. MR 88d:35123
  • 24. C.-W. Shu and S. Osher, Efficient implementation of essentially non-oscillatory shock capturing schemes, J. Comp. Phys. 83 (1989), 32-51. MR 90i:65167
  • 25. Y.S. Smyrlis, Existence and stability of stationary profiles of the LW scheme, Comm. Pure Appl. Math. 43 (1990), 509-545. MR 91d:65143
  • 26. P.R. Sweby, High resolution schemes using flux limiters for hyperbolic conservation laws, SIAM J Num. Anal. 21 (1984), 995-1011. MR 85m:65085
  • 27. T. Tang, On three-point second-order accurate conservative difference schemes, J. Comp. Math. 5 (1987), 105-118. MR 89g:65115
  • 28. L. Tartar, Compensated compactness and applications to partial differential equations, Research Notes in Mathematics, Nonlinear Analysis and Mechanics, ed. R.J. Knops, vol. 4, Pitman Press, New York, 1979. MR 81m:35014
  • 29. B. van Leer, Towards the ultimate conservative difference schemes, V, A second order sequel to Godunov's method, J. Comp. Phys. 43 (1981), 357-372.
  • 30. P. Woodward and P. Colella, The numerical simulation of two dimensional fluid flow with strong shock, J. Comp. Phys. 54 (1984), 115-173. MR 85e:76004
  • 31. H. Yang, Nonlinear wave analysis and convergence of MUSCL schemes, IMA Preprint 697 (1990).
  • 32. S.-H. Yu, Existence of the local discrete shock profile for the Lax-Wendroff scheme, Preprint (1992).

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65M12, 35L65

Retrieve articles in all journals with MSC (1991): 65M12, 35L65


Additional Information

Gui-Qiang Chen
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
Email: gqchen@math.nwu.edu

Jian-Guo Liu
Affiliation: Department of Mathematics, Temple University, Philadelphia, Pennsylvania 19122
Email: jliu@math.temple.edu

DOI: https://doi.org/10.1090/S0025-5718-97-00859-4
Keywords: Conservation laws, convergence, entropy solution, Lax-Wendroff scheme
Received by editor(s): April 1, 1996
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society